| Catalog Number |
5950070 |
| Medical Device Problem Codes |
Defective Device (2588); Patient-Device Incompatibility (2682); Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Adhesion(s) (1695); Pain (1994); Hernia (2240); Disability (2371); Obstruction/Occlusion (2422)
| Date of Event |
04/29/2019
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
At this time, no conclusions can be made.The patient's attorney alleges that the patient had underwent surgical intervention for mesh removal, severe and chronic pain, recurrence, adhesions to small intestines, inflammation, bowel resection, bowel obstruction, and was injured permanently and severely; however, no details have been provided.Review of the adverse reaction section of the ifu states that seroma, adhesions, hematomas, inflammation, extrusion, fistula formation, infection, allergic reaction, and hernia recurrence are possible complications.No medical records, autopsy, or death certificate have been provided.The fmea review identifies multiples potential adverse patient outcomes associated with the surgery/use of the device including adhesion, inflammation and recurrence.Fmea finds that the severity of post-op complications may in some cases result in a critical health hazard.The review identifies controls in place to assess the failure modes and potential harms.Information provided by the patient's attorney is limited and review of the ifu and fmea does not identify a root cause of the patient's alleged post-op complications.A dhr review is being performed for the provided lot number; should additional information be provided a supplemental emdr will be submitted.Not retuned.
Event or Problem Description
Attorney alleges that the patient was implanted with a non-bard/davol product on (b)(6) 2013 to repair a low midline abdomen hernia.The patient underwent revision of the non-bard/davol product on or about (b)(6) 2014 and was implanted with a second non-bard/davol product in the left lower quadrant.The patient underwent partial removal of non-bard/davol product on or about (b)(6) 2015.The patient was implanted with a bard/davol ventrio st hernia patch on or about (b)(6) 2016 to repair a midline hernia.The patient underwent open surgery to revise the bard/davol ventrio st hernia patch on or about (b)(6) 2017.As reported, the patient is making a claim for an adverse patient outcome against the ventrio st hernia patch.It is alleged the ventrio st caused serious injury and had to be surgically removed via invasive surgery, necessitating additional invasive surgery to repair the hernia that the product had initially been implanted to treat.The patient was implanted with a third non-bard/davol product on or about (b)(6) 2017 in left lower quadrant to repair a hernia.The patient underwent revision of the non-bard/davol product hernia system on or about (b)(6) 2019.It is alleged that the patient experienced and/or continues to experience severe and chronic pain, inflammation, adhesions, recurrence, adhesions to small intestines, bowel resection, surgery to remove mesh, multiple revision/removal surgeries, bowel obstructions, and bowel issues.Attorney alleges that the patient continues to suffer complications as a result of her implantation with the mesh products.It is also alleged that plaintiff is at a higher risk of severe complications during an abdominal surgery, to the extent that future abdominal operations might not be feasible.It is alleged that the patient had been injured, sustained severe and permanent pain, suffering, anxiety, depression and disability.Attorney alleges general allegations for "past, present, and future damages, including but not limited to, mental and physical pain and suffering for severe and permanent personal injuries sustained by the patient." it is also alleged that the mesh was defective.
Event or Problem Description
Attorney alleges that the patient was implanted with a non-bard/davol product on (b)(6) 2013 to repair a low midline abdomen hernia.The patient underwent revision of the non-bard/davol product on or about (b)(6) 2014 and was implanted with a second non-bard/davol product in the left lower quadrant.The patient underwent partial removal of non-bard/davol product on or about (b)(6) 2015.The patient was implanted with a bard/davol ventrio st hernia patch on or about (b)(6) 2016 to repair a midline hernia.As reported, the patient is making a claim for an adverse patient outcome against ventrio st hernia patch.The patient underwent open surgery to revise the bard/davol ventrio st hernia patch on or about (b)(6) 2017.It is alleged the ventrio st caused serious injury and had to be surgically removed via invasive surgery, necessitating additional invasive surgery to repair the hernia that the product had initially been implanted to treat.The patient was implanted with a third non-bard/davol product on or about (b)(6) 2017 in left lower quadrant to repair a hernia.The patient underwent revision of the non-bard/davol product hernia system on or about (b)(6) 2019.It is alleged that the patient experienced and/or continues to experience severe and chronic pain, inflammation, adhesions, recurrence, adhesions to small intestines, bowel resection, surgery to remove mesh, multiple revision/removal surgeries, bowel obstructions, and bowel issues.Attorney alleges that the patient continues to suffer complications as a result of her implantation with the mesh products.It is also alleged that plaintiff is at a higher risk of severe complications during an abdominal surgery, to the extent that future abdominal operations might not be feasible.It is alleged that the patient had been injured, sustained severe and permanent pain, suffering, anxiety, depression and disability.Attorney alleges general allegations for "past, present, and future damages, including but not limited to, mental and physical pain and suffering for severe and permanent personal injuries sustained by the patient." it is also alleged that the mesh was defective.
Additional Manufacturer Narrative
At this time, no conclusions can be made.The patient's attorney alleges adverse patient outcomes against the hernia mesh device; however, no additional details have been provided.Review of the adverse reaction section of the ifu lists adhesions, inflammation and hernia recurrence as possible complications.A review of the manufacturing records was performed and found that the lot was manufactured to specification.H11: this is an addendum to the initial emdr submitted on 28-apr-2020.This supplemental emdr is submitted to correct previously reported information in the h10 section.Should additional information be provided a supplemental emdr will be submitted.Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : not retuned.
Event or Problem Description
Attorney alleges that the patient was implanted with a non-bard/davol product on (b)(6) 2013 to repair a low midline abdomen hernia.The patient underwent revision of the non-bard/davol product on or about (b)(6) 2014 and was implanted with a second non-bard/davol product in the left lower quadrant.The patient underwent partial removal of non-bard/davol product on or about (b)(6) 2015.The patient was implanted with a bard/davol ventrio st hernia patch on or about (b)(6) 2016 to repair a midline hernia.The patient underwent open surgery to revise the bard/davol ventrio st hernia patch on or about (b)(6) 2017.As reported, the patient is making a claim for an adverse patient outcome against the ventrio st hernia patch.It is alleged the ventrio st caused serious injury and had to be surgically removed via invasive surgery, necessitating additional invasive surgery to repair the hernia that the product had initially been implanted to treat.The patient was implanted with a third non-bard/davol product on or about (b)(6) 2017 in left lower quadrant to repair a hernia.The patient underwent revision of the non-bard/davol product hernia system on or about (b)(6) 2019.It is alleged that the patient experienced and/or continues to experience severe and chronic pain, inflammation, adhesions, recurrence, adhesions to small intestines, bowel resection, surgery to remove mesh, multiple revision/removal surgeries, bowel obstructions, and bowel issues.Attorney alleges that the patient continues to suffer complications as a result of her implantation with the mesh products.It is also alleged that plaintiff is at a higher risk of severe complications during an abdominal surgery, to the extent that future abdominal operations might not be feasible.It is alleged that the patient had been injured, sustained severe and permanent pain, suffering, anxiety, depression and disability.Attorney alleges general allegations for "past, present, and future damages, including but not limited to, mental and physical pain and suffering for severe and permanent personal injuries sustained by the patient." it is also alleged that the mesh was defective.Addendum per additional information provided:
(b)(6) 2016 - patient was diagnosed with recurrent incisional hernias thereby underwent open repair with implant of ventrio st (device 1).Per op notes, ¿a vertical incision was made just above the umbilicus and extended to the suprapubic region.Extensive bowel adhesions to the anterior abdominal wall and hernia sacs were lysed.There were loops of small bowel within the hernia sac were reduced.A large hernia defect in the left mid-abdomen.There was a large defect in the lower midline.Both hernia sacs were excised.A ventrio st (device 1) was placed in the left mid-abdomen and secured using sutures.The lower midline defect was repaired with sutures.¿
(b)(6) 2017 - patient was diagnosed with recurrent incisional hernia with pain thereby underwent open repair with implant of synthetic mesh.Per op notes, ¿a large hernia sac was identified and dissected away.The hernia sac was reduced.Old mesh (device 1) was noted.A synthetic mesh was placed and sutured.¿
(b)(6) 2019 - patient was diagnosed with recurrent incisional hernia thereby underwent open repair with excision of ventrio st (device 1) and implant of ventralight st (device 2).Per op notes, ¿a vertical midline incision was made just above the umbilicus.There was noted to be a prior mesh (device 1).Omental adhesions to the mesh were lysed.There was a small hernia recurrence at the edge of the mesh (device 1).The old mesh (device 1) was excised.A ventralight st (device 2) was placed and sutured.An incision was made in the left lower quadrant.A hernia sac was noted with colon were reduced.The defect was repaired with sutures.¿.
Additional Manufacturer Narrative
At this time, no conclusions can be made.The patient's attorney alleges that the patient had underwent surgical intervention for mesh removal, severe and chronic pain, recurrence, adhesions to small intestines, inflammation, bowel resection, bowel obstruction, and was injured permanently and severely; however, no details have been provided.Review of the adverse reaction section of the ifu states that seroma, adhesions, hematomas, inflammation, extrusion, fistula formation, infection, allergic reaction, and hernia recurrence are possible complications.No medical records, autopsy, or death certificate have been provided.The fmea review identifies multiples potential adverse patient outcomes associated with the surgery/use of the device including adhesion, inflammation and recurrence.Fmea finds that the severity of post-op complications may in some cases result in a critical health hazard.The review identifies controls in place to assess the failure modes and potential harms.Information provided by the patient's attorney is limited and review of the ifu and fmea does not identify a root cause of the patient's alleged post-op complications.A dhr review is being performed for the provided lot number; should additional information be provided a supplemental emdr will be submitted.Addendum 1:
h11: this is an addendum to the initial emdr submitted on 28-apr-2020.This supplemental emdr is submitted to correct previously reported information in the h10 section.Updated fields: b4, g4, g7, h2, h6, h11.Corrected field: h10.Addendum 2:
h11: this supplemental emdr is submitted to document additional information provided and to correct the date of event.Root cause is inconclusive, no conclusion can be made as to the extent to which the implant may have caused or contributed to the patient's postoperative course.Updated fields: a2, b4, b5, b7, d3, d4 (udi no), d.6b (date of explant), g3, g6, h2, h6, h10, h11.Corrected field: b3 (date of event).Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.